The Poisson Boundary of the Mapping Class Group and of Teichmüller Space

Vadim A. Kaimanovich; Howard Masur

Publications mathématiques et informatique de Rennes (1994)

  • Issue: 2, page 1-69

How to cite


Kaimanovich, Vadim A., and Masur, Howard. "The Poisson Boundary of the Mapping Class Group and of Teichmüller Space." Publications mathématiques et informatique de Rennes (1994): 1-69. <>.

author = {Kaimanovich, Vadim A., Masur, Howard},
journal = {Publications mathématiques et informatique de Rennes},
keywords = {Teichmüller space; hyperbolic space},
language = {eng},
number = {2},
pages = {1-69},
publisher = {Département de Mathématiques et Informatique, Université de Rennes},
title = {The Poisson Boundary of the Mapping Class Group and of Teichmüller Space},
url = {},
year = {1994},

AU - Kaimanovich, Vadim A.
AU - Masur, Howard
TI - The Poisson Boundary of the Mapping Class Group and of Teichmüller Space
JO - Publications mathématiques et informatique de Rennes
PY - 1994
PB - Département de Mathématiques et Informatique, Université de Rennes
IS - 2
SP - 1
EP - 69
LA - eng
KW - Teichmüller space; hyperbolic space
UR -
ER -


  1. [Ab] W. Abikoff, Degenerating families of Riemann surfaces, Ann. of Math.105 (1977), 29-44. Zbl0347.32010MR442293
  2. [An1] A. Ancona, Negatively curved manifolds, elliptic operators and the Martin boundary, Ann. of Math.125 (1987), 495-536. Zbl0652.31008MR890161
  3. An2 ] A. Ancona, Théorie du potentiel sur les graphes et les variétés, SpringerLecture Notes in Math.1427 (1990), 4-112. Zbl0719.60074MR1100282
  4. [AS] M. T. Anderson, R. Schoen, Positive harmonic functions on complete manifolds of negative curvature, Ann. of Math.121 (1985), 429-461. Zbl0587.53045MR794369
  5. [Ba] W. Ballmann, On the Dirichlet problem at infinity for manifolds of nonpositive curvature, Forum Math.1 (1989), 201-213. Zbl0661.53026MR990144
  6. [Be] L. Bers, Quasiconformal mappings and Teichmüller's theorem, Analytic Functions (R. Nevanlinna et al., eds.), Princeton University Press, Princenton, New Jersey, 1960, pp.89-119 Zbl0100.28904MR114898
  7. [BGS] W. Ballmann, M. Gromov, V. Schroeder, Manifolds of Nonpositive Curvature, Birkhäuser, Basel, 1985. Zbl0591.53001MR823981
  8. [Bi] C. J. Bishop, A characterization of Poissonian domains, Ark. Mat.29 (1991), 1-24. Zbl0733.31005MR1115072
  9. [BL1] W. Ballmann, F. Ledrappier, The Poisson boundary for rank 1 manifolds and their cocompact lattices, Forum Math.6 (1994), 301-313. Zbl0801.53028MR1269841
  10. [BL2] W. Ballmann, F. Ledrappier, Discretization of positive harmonic functions on Riemannian manifolds and Martin boundary, preprint (1993). Zbl0885.53037MR1427756
  11. [CB] A. Casson, S. Bleiler, Automorphisms of Surfaces after Nielsen and Thurston, London Math. Soc. Student Texts, vol. 9, Cambridge Univ. Press, 1988. Zbl0649.57008MR964685
  12. [CDP] M. Coornaert, T. Delzant, A. Papadopoulos, Geometrie et théorie des groupes, Lecture Notes in Math., vol. 1441, Springer-Verlag, Berlin, 1990. Zbl0727.20018MR1075994
  13. [CFS] I. P. Cornfeld, S. V. Fomin, Ya. G. Sinai, Ergodic Theory, Springer-Verlag, Berlin, 1982. Zbl0493.28007MR832433
  14. [CS] D. I. Cartwright, P. M. Soardi, Convergence to ends for random walks on the automorphism group of a tree, Proc Amer. Math. Soc.107 (1989), 817-823. Zbl0682.60059MR984784
  15. [De1] Y. Derriennic, Quelques applications du théorème ergodique sous-additif, Astérisque74 (1980), 183-201. Zbl0446.60059MR588163
  16. [De2] Y. Derriennic, Entropie, théorèmes limites et marches aléatoires, SpringerLecture Notes in Math.1210 (1986), 241-284. Zbl0612.60005MR879010
  17. [FK] H. Farkas, I. Kra, Riemann Surfaces, Springer-Verlag, New York, 1980. Zbl0764.30001MR583745
  18. [FLP] A. Fathi, F. Laudenbach, V. Poenaru, Travaux de Thurston sur les surfaces, Astérisque, vol. 66-67, 1979. Zbl0446.57010
  19. [Fo] S. R. Foguel, Harris operators, Israel J. Math.33 (1979), 281-309. Zbl0434.60012MR571535
  20. [Fu1] H. Furstenberg, A Poisson formula for semi-simple Lie groups, Ann. of Math.77 (1963), 335-386. Zbl0192.12704MR146298
  21. [Fu2] H. Furstenberg, Poisson boundaries and envelopes of discrete groups, Bull. Amer. Math. Soc.73 (1967), 350-356. Zbl0184.33105MR210812
  22. [Fu3] H. Furstenberg, Random walks and discrete subgroups of Lie groups, Adv. Probab. Related Topics, vol. 1, Dekker, New York, 1971, pp. 3-63. Zbl0221.22008MR284569
  23. [Ga] F. Gardiner, Teichmüller Theory and Quadratic Differentials, Wiley, New York, 1987. Zbl0629.30002MR903027
  24. [GH] E. Ghys, P. de la Harpe (eds.), Sur les groupes hyperbolique d'après Mikhael Gromov, Progress in Mathematics, vol. 83, Birkhäuser, Basel, 1990. Zbl0731.20025MR1086648
  25. [Gr] M. Gromov, Hyperbolic groups, Essays in Group Theory (S. M. Gersten, ed.), MSRI Publ., vol. 8, Springer, New York, 1987, pp. 75-263. Zbl0634.20015MR919829
  26. [GR] Y. Guivarc'h, A. Raugi, Frontière de Furstenberg, propriétés de contraction et théorèmes de convergence, Z. Wahr.69 (1985), 187-242. Zbl0558.60009MR779457
  27. [Ha] W. J. Harvey, Geometric structure of surface mapping class groups, Homological Group Theory (C. T. C. Wall, ed.), London Math. Soc. Lecture Note Series, vol. 36, Cambridge Univ. Press, 1979, pp. 255-269. Zbl0424.57006MR564431
  28. [HM] J. Hubbard, H. Masur, Quadratic differentials and foliations,Acta Math.142 (1979), 221-274. Zbl0415.30038MR523212
  29. [Iv1] N. Ivanov, Rank of Teichmüller modular groups, Mat. Zametki44 (1988), 636-644. Zbl0671.57006MR980584
  30. [Iv2] N. Ivanov, Automorphisms of Teichmüller modular groups, Lecture Notes in Math.1346 (1988), 199-270. Zbl0657.57004MR970079
  31. [Ka1] V. A. Kaimanovich, An entropy criterion for maximality of the boundary of random walks on discrete groups, Soviet Math. Dokl.31 (1985), 193-197. Zbl0611.60060MR780288
  32. [Ka2] V. A. Kaimanovich, Brownian motion and harmonic functions on covering manifolds. An entropy approach, Soviet Math. Dokl.33 (1986), 812-816. Zbl0615.60074MR852647
  33. [Ka3] V. A. Kaimanovich, Invariant measures of the geodesic flow and measures at infinity on negatively curved manifolds, Ann. Inst. H. Poincaré, Physique théorique53 (1990), 361-393. Zbl0725.58026MR1096098
  34. [Ka4] V. A. KaimanovichDiscretization of bounded harmonic functions on Riemannian manifolds and entropy, Proceedings of the International Conference on Potential Theory (Nagoya, 1990) (M. Kishi, ed.), de Gruyter, Berlin, 1992, pp.213-223. Zbl0768.58054MR1167237
  35. [Ka5] V. A. Kaimanovich, Measure-theoretic boundaries of Markov chains, 0-2 laws and entropy, Proceedings of the Conference on Harmonic Analysis and Discrete Potential Theory (Frascati, 1991) (M. A. Picardello, ed.), Plenum, New York, 1992, pp. 145-180. MR1222456
  36. [Ka6] V. A. Kaimanovich, Bi-harmonic functions on groups, C R . Ac. Sci.Paris314 (1992), 259-264. Zbl0754.60015MR1151710
  37. [Ka7] V. A. KaimanovichThe Poisson boundary of hyperbolic groups,, C R . Ac. Sci.Paris318 (1994), 59-64. Zbl0792.60006MR1260536
  38. [Ka8] V. A. Kaimanovich, Ergodicity of harmonic invariant measures for the geodesic flow on hyperbolic spaces, J. reine und. angew. Math.455 (1994), 57-103. Zbl0803.58032MR1293874
  39. [Ka9] V. A. Kaimanovich, The Poisson boundary of covering Markov operators, Israel J. Math (1995). Zbl0843.43001MR1324456
  40. [Ka10] V. A. Kaimanovich, A Poisson formula for groups with hyperbolic properties, preprint (1994). Zbl0984.60088MR1815698
  41. [Ka11] V. A. Kaimanovich, An introduction to boundary theory of invariant Markov operators, Proceedings of the Conference on Algebraic and Number Theoretic Aspects of Ergodic Theory (Warwick, 1994) (to appear). 
  42. [Kan] M. Kanai, Rough isometries and combinatorial approximation of geometries on non-compact Riemannian manifolds, J. Math. Soc. Japan37 (1985), 391-413. Zbl0554.53030MR792983
  43. [Ke1] S. Kerckhoff, The asymptotic geometry of Teichmüller space, Topology19 (1980), 23-41. Zbl0439.30012MR559474
  44. [Ke2] S. Kerckhoff, The Nielsen realization problem, Ann. of Math.117 (1983), 235-265. Zbl0528.57008MR690845
  45. [Ke3] S. Kerckhoff, Simplicial systems for interval exchange maps and measured foliations, Erg. Th. Dyn. Syst.5 (1985), 257-271. Zbl0597.58024MR796753
  46. [Kr] I. Kra, Horocyclic coordinates for Riemann surfaces and moduli space, Jour. Amer. Math. Soc.3 (1990), 499-578. Zbl0714.30040MR1049503
  47. [Kre] U. Krengel, Ergodic Theorems, de Gruyter, Berlin, 1985. Zbl0575.28009MR797411
  48. [KV] V. A. Kaimanovich, A. M. Vershik, Random walks on discrete groups: boundary and entropy, Ann. Prob.11 (1983), 457-490. Zbl0641.60009MR704539
  49. [Le1] F. Ledrappier, Poisson boundaries of discrete groups of matrices, Israel J. Math.50 (1985), 319-336. Zbl0574.60012MR800190
  50. [Le2] F. Ledrappier, Applications of dynamics to compact manifokds of negative curvature, Proc. International Cong. Math. (Zürich, 1994) (to appear). Zbl0841.53037MR1404020
  51. [LMR] A. Lubotzky, S. Mozes, M. S. Raghunathan, Cyclic subgroups of exponential growth and metrics on discrete groups, C.R. Ac. Sci.Paris317 (1993), 735-740. Zbl0786.22016MR1244421
  52. [LS] T. Lyons, D. Sullivan, Function theory, random paths, and covering spaces, J. Diff. Geom.19 (1984), 299-323. Zbl0554.58022MR755228
  53. [Ma1] H. Masur, Interval exchange transformations and measured foliations, Ann. of Math.115 (1982), 169-200. Zbl0497.28012MR644018
  54. [Ma2] H. Masur, Two boundaries of Teichmuller space, Duke J. Math49 (1982), 183-190. Zbl0508.30039MR650376
  55. [Ma3] H. Masur, Hausdorff dimension of the set of nonergodic foliations of a quadratic differential, Duke J. Math.66 (1992), 387-442. Zbl0780.30032MR1167101
  56. [Ma4] H. Masur, Random walks on Teichmüller space and the mapping class group, submitted (1994). Zbl0856.32014MR1383491
  57. [Mar] G. A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Springer-Verlag, Berlin, 1991. Zbl0732.22008MR1090825
  58. [Mc] J. McCarthy, A Tits alternative for subgroups of surface mapping class groups, Trans. Amer. Math. Soc.291 (1985), 583-612. Zbl0579.57006MR800253
  59. [Mi] Y. Minsky, Extremal length estimates and product regions in Teichmüller space, preprint (1993). Zbl0861.32015MR1390649
  60. [Mil] J. Milnor, A note on curvature and funndamental group, J. Diff. Geom.2 (1968), 1-7. Zbl0162.25401MR232311
  61. [Mo] G. D. Mostow, Strong Rigidity of Locally Symmetric Spaces, Ann. of Math. Studies, vol. 78, Princeton University Press, PrincetonNew Jersey, 1973. Zbl0265.53039MR385004
  62. [MP] T. S. Mountford, S. C. Port, Representations of bounded harmonic functions, Ark. Mat.29 (1991), 107-126. Zbl0728.31003MR1115078
  63. [Mu] D. Mumford, The structure of the moduli space of curves and Abelian varieties, Proc. International Cong. Math. (Nice, 1990), vol. 1 pp. 457-465 Zbl0222.14023MR441983
  64. [MW] H. Masur, M. Wolf, Teichmüller space is not Gromov hyperbolic, Annales Academiae Scientarum Fennicae (to appear). Zbl0878.32015
  65. [Pa] S. J. Patterson, Lectures on measures on limit sets of Kleinian groups. Analytical and Geometric Aspects of Hyperbolic Space (D. B. A. Epstein, ed.), London Math. Soc. Lecture Note Series, vol. 111 , Cambridge Univ. Press, 1987, pp. 281-323. Zbl0611.30036MR903855
  66. [Pe] R. Penner, Combinatorics of Train Tracks, Ann. of Math. Studies, vol. 125, Princeton University Press, PrincetonNew Jersey, 1992. Zbl0765.57001MR1144770
  67. [Ra] A. Raugi, Fonctions harmoniques sur les groupes localement compacts à base dénombrable, Bull. Soc. Math. France. Mémoire 54 (1977), 5-118. Zbl0389.60003MR517392
  68. [Re] M. Rees, An alternative approach to the ergodic theory of measured foliations on surfaces, Ergod. Th. Dynam. Sys.1 (1981), 461-488. Zbl0539.58018MR662738
  69. [Rev] D. Revuz, Markov Chains, 2nd revised ed., North-Holland, Amsterdam, 1984 Zbl0332.60045MR758799
  70. [Ro] J. Rosenblatt, Ergodic and mixing random walks on locally compact groups, Math. Ann.257 (1981), 31-42. Zbl0451.60011MR630645
  71. [St] K. Strebel, Quadratic Differentials, Springer-Verlag, Berlin, 1984. Zbl0547.30001MR743423
  72. [Su] D. Sullivan, The density at infinity of a discrete group of hyperbolic motions, Publ. Math. IHES50 (1979), 171-202. Zbl0439.30034MR556586
  73. [Th] W. P. Thurston, On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc.18 (1988), 417-431. Zbl0674.57008MR956596
  74. [Ve] W. Veech, The Teichmuller geodesic flow, Ann. of Math.124 (1986), 441-530. Zbl0658.32016MR866707
  75. [Wol] W. Woess, Boundaries of random walks on graphs and groups with infinitely many ends, Israel J. Math.68 (1989), 271-301. Zbl0723.60009MR1039474
  76. [Wo2] W. Woess, Fixed sets and free subgroups of groups acting on metric spaces, Math. Z.214 (1993), 425-440. Zbl0892.54022MR1245204
  77. [Zi] R. Zimmer, Ergodic Theory and Semisimple Groups, Birkhäuser, Basel, 1984. Zbl0571.58015MR776417

NotesEmbed ?


You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.


Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.